Colorado, 2020

Damaging Wind in Colorado, July 16, 2020

July 16, 2020 · NWS GJT · 1 event in 1 county or zone

Monsoonal moisture advected into the region and produced showers and thunderstorms, favoring west-central and southwest Colorado. Gusty and erratic winds were the primary threat with storms with some stronger cells producing severe gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture advected into the region and produced showers and thunderstorms, favoring west-central and southwest Colorado. Gusty and erratic winds were the primary threat with storms with some stronger cells producing severe gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 2:00 PM MST, 37 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
300 PM MDT Thu Jul 16 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 300 PM MDT Thu Jul 16 2020

Scattered to numerous showers and thunderstorms have developed
south of I-70 as expected today with isolated coverage across the
north. Gusty outflow winds to 40 MPH, lightning and brief moderate
rain has been reported with the stronger storms. In fact, the
Aspen-Pitkin County Airport picked up a tenth of an inch of rain
in the last hour with higher amounts estimated by radar across
portions of the Uncompahgre River Basin. CAM guidance shows this
shower and storm activity persisting through the evening before
beginning to diminish around sunset. However, as has been the
case the last several nights, some showers will linger overnight,
favoring the Four Corners region. Temperatures are running 3 to 6
degrees cooler this afternoon in response to increased clouds and
showers with as much as a ten degree difference near Monticello.

The area of high pressure centered over the Southern Plains will
begin to slowly drift westward beginning tonight and continuing on
Friday. This will allow westerly flow aloft to become more
pronounced over the northwest and west-central portions of the
forecast area, resulting in drier conditions. Moisture riding the
backside of the ridge will continue to stream into the eastern and
southern zones, resulting in another round of showers and
thunderstorms Friday afternoon. Gusty outflow winds and lightning
will remain valid threats and, with PWATs of 0.70 to 0.90 inches
along the Divide, brief downpours will again be possible. Friday
night looks to be fairly dry as the high continues to drift to
the west, shutting off that tap of subtropical moisture to our
region.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM MDT Thu Jul 16 2020

Saturday and Sunday will see high pressure remain over eastern
Utah and western Colorado. Residual moisture will keep the threat
for showers and thunderstorms in the forecast along the Divide
each day, though PWATs will be on a downward trend which will
minimize the potential for heavier rainfall. The valleys on the
other hand will remain dry with temperatures running several
degrees above normal. This trend will continue into the new work
week before the synoptic pattern begins to shift around midweek. A
trough of low pressure will elongate off the west coast late
Wednesday before progressing inland on Thursday. This will shift
the subtropical high back towards the Southern Plains which would
allow for southerly flow to advect subtropical moisture into the
forecast area. If this forecast remains on track, we can expect a
cooler and wetter end to the long term period. However, even now
discrepancies exist in how broad the approaching trough will be.
If the trough weakens or stalls this would impact the high's
progression eastward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1138 AM MDT Thu Jul 16 2020

Scattered showers and thunderstorms will continue to develop over
higher terrain this afternoon, drifting to the east-northeast.
Storms will favor TAF sites across southwest and west-central
Colorado with the main threat of gusty outflow winds, though
brief periods of heavy rainfall are possible with stronger storms.
Coverage will decrease after sunset, however, lingering showers
are possible across higher terrain. Similar pattern is expected
tomorrow with convection redeveloping across higher terrain early
Friday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MMS
LONG TERM...MMS
AVIATION...ERW
Hazardous weather outlook, Jul 16, 3:50 AM MST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
450 AM MDT Thu Jul 16 2020

COZ001>014-017>023-UTZ022>025-027>029-171100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
450 AM MDT Thu Jul 16 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will again occur with the heating of the
day and a better push of moisture will allow for an uptick in
coverage. Gusty outflow winds will remain the main threat from
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm development can be expected each day through
Wednesday with the best coverage remaining over the Colorado
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 67 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 16, 2:37 PM MST
Where
Garfield County, 0.53 mi W of (1v1)rifle Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.730

A peak wind gust of 59 mph was measured by the automated weather station at the Rifle Garfield County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894272.